Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On nonpositively curved compact Riemannian manifolds with degenerate Ricci tensor

Authors: Dincer Guler and Fangyang Zheng
Journal: Trans. Amer. Math. Soc. 363 (2011), 1265-1285
MSC (2000): Primary 53C20; Secondary 53C12
Published electronically: October 22, 2010
MathSciNet review: 2737265
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, we prove that if the Ricci tensor of a compact nonpositively curved manifold $ M^n$ is nowhere negative definite, then it admits local flat factors. To be more precise, let $ U\subseteq M$ be the open subset where the Ricci tensor has maximum rank $ r$. Then for any connected component $ U_a$ of $ U$, its universal cover $ \widetilde{U_a}$ is isometric to $ {\bf R}^{n - r} \times N^r_a$, where $ N^r_a$ is a nonpositively curved manifold with negative Ricci curvature.

In particular, if $ M^n$ is compact, nonpositively curved without Euclidean de Rham factor, and both the manifold and the metric are real analytic, then its Ricci tensor must be negative definite somewhere.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C20, 53C12

Retrieve articles in all journals with MSC (2000): 53C20, 53C12

Additional Information

Dincer Guler
Affiliation: Department of Mathematics, 202 Mathematical Sciences Building, University of Missouri, Columbia, Missouri 65211

Fangyang Zheng
Affiliation: Department of Mathematics, Ohio State University, 231 West 18th Avenue, Columbus, Ohio 43210-1174 – and – Center of Mathematical Sciences, Zhejiang University, Hangzhou 310027, People’s Republic of China

Keywords: Nonpositive sectional curvature, Euclidean de Rham factor, Ricci tensor, Ricci rank, totally geodesic foliation, conullity operator.
Received by editor(s): September 19, 2008
Published electronically: October 22, 2010
Additional Notes: This research was partially supported by an NSF Grant, the Ohio State University, the IMS of CUHK and the CMS of Zhejiang University.
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society